Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Tucson, AZ

April 27, 20234 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 27, 2023, 1:37 PM MST for 4 counties in Arizona. It took effect at Apr 28, 2023, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 1:37 PM MST (20:37 UTC)
In effect from
Apr 28, 2023, 11:00 AM MST
Expired
Apr 28, 2023, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3757 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS85 KTWC 272037
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
137 PM MST Thu Apr 27 2023

AZZ151-154-272145-
/O.CAN.KTWC.FW.A.0005.230428T1700Z-230429T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
137 PM MST Thu Apr 27 2023

...THE FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 151
AND 154...

The National Weather Service in Tucson has cancelled the Fire
Weather Watch. 

$$

AZZ152-153-281200-
/O.UPG.KTWC.FW.A.0005.230428T1700Z-230429T0300Z/
/O.NEW.KTWC.FW.W.0006.230428T1800Z-230429T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
137 PM MST Thu Apr 27 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST FRIDAY FOR
STRONG AND GUSTY NORTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH
FIRE DANGER RATING FOR NORTHEAST PORTIONS OF FIRE WEATHER ZONE 152
AND SOUTHERN PORTIONS OF FIRE WEATHER ZONE 153 BELOW 6000 FEET...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Northeast portions of Fire Weather Zone 152 
  (Gila River valley and far northeast Cochise County) and 
  southern portions of Fire Weather Zone 153 below 6000 feet. 

* TIMING...11 AM through 7 PM MST Friday.

* WINDS...Northwest at 15 to 30 mph, with gusts between 35-45 
  mph. The strongest winds will be in the Gila River Valley. 

* RELATIVE HUMIDITY...lowering to 5 to 10 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
834 
WWUS85 KTWC 280908
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
208 AM MST Fri Apr 28 2023

AZZ152-153-290200-
/O.CON.KTWC.FW.W.0006.230428T1800Z-230429T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
208 AM MST Fri Apr 28 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG AND GUSTY NORTHWEST WINDS, LOW
RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR NORTHEAST
PORTIONS OF FIRE WEATHER ZONE 152 AND SOUTHERN PORTIONS OF FIRE
WEATHER ZONE 153 BELOW 6000 FEET...

* AFFECTED AREA...Northeast portions of Fire Weather Zone 152 
  (Gila River valley and far northeast Cochise County) and 
  southern portions of Fire Weather Zone 153 below 6000 feet. 

* TIMING...11 AM through 7 PM MST.

* WINDS...Northwest at 15 to 30 mph, with gusts between 35-45 
  mph. The strongest winds will be in the Gila River Valley.

* RELATIVE HUMIDITY...lowering to 5 to 10 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
848 
WWUS85 KTWC 282130
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
230 PM MST Fri Apr 28 2023

AZZ152-153-290200-
/O.CON.KTWC.FW.W.0006.000000T0000Z-230429T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
230 PM MST Fri Apr 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
STRONG AND GUSTY NORTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH
FIRE DANGER RATING FOR NORTHEAST PORTIONS OF FIRE WEATHER ZONE 
152 AND SOUTHERN PORTIONS OF FIRE WEATHER ZONE 153 BELOW 6000 FEET...

* AFFECTED AREA...Northeast portions of Fire Weather Zone 152 
  (Gila River valley and far northeast Cochise County) and 
  southern portions of Fire Weather Zone 153 below 6000 feet. 

* TIMING...until 7 PM MST.

* WINDS...Northwest at 15 to 30 mph, with gusts between 30-40 
  mph. The strongest winds will be in the Gila River Valley.

* RELATIVE HUMIDITY...5 to 13 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
778 
WWUS85 KTWC 290151
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
651 PM MST Fri Apr 28 2023

AZZ152-153-290300-
/O.EXP.KTWC.FW.W.0006.000000T0000Z-230429T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
651 PM MST Fri Apr 28 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
NORTHEAST PORTIONS OF FIRE WEATHER ZONE 152 AND SOUTHERN PORTIONS 
OF FIRE WEATHER ZONE 153 BELOW 6000 FEET...

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 27, 2:26 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 2:26 AM MST, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 AM MST Thu Apr 27 2023

.SYNOPSIS...Warmer temperatures are expected into Monday with the
peak on Sunday.  A passing weather system on Friday will bring
gusty winds to the area resulting in the potential for critical fire
weather conditions.

&&

.DISCUSSION...The area remains under dry NW flow aloft with heights
rising a bit from yesterday. The will allow for warmer temperatures
this afternoon compared to yesterday and a continuation of the west
to northwest afternoon breeze.

A system sliding down the ridge will drop through New Mexico Friday
which will tighten the pressure gradient over the eastern portion of
the forecast area resulting in gusty winds. This system is rather
compact and looks to have shifted a bit to the east vs what was
modeled 24 hours ago which will have the affect of limiting the
extent of stronger winds. Took the given blend and nudged it a bit
toward the 90th percentile winds to bring them up a bit toward MOS
guidance which is also a bit lower vs yesterday. Therefore will leave
the watch as is for now to see if that trend continues as we may
need to trim the areal coverage for a warning.

On the back side of this system a backdoor cold front will slide into
the eastern part of the area Saturday resulting in easterly winds
across the area and slightly cooler high temperatures eastern areas.
Then Sunday, the upper ridge crests over the area with winds becoming
light and this combo will result in the warmest temperatures this
forecast cycle with 95+ across the lower deserts and a few 100 degree
readings possible.

Beyond that a deep upper low will move down the west coast early next
week and settle off the California coast by the middle of the week
leaving our area under a southwest flow regime through the remainder
of the week given the current model solutions. This will result in
cooler temperatures (near or below normal) higher humidity levels and
gusty afternoon winds at times. Not enough moisture at this time for
much precipitation although can't totally rule out a light shower at
some point. The current forecast reflects the above scenario.

&&

.AVIATION...Valid through 28/12Z.
Clear skies, with just a FEW clouds AOA 25k ft AGl at times. SFC
wind less than 12 kts thru 27/19Z, then becoming WLY/NWLY 12-20 kts
with gusts to around 25 kt through 28/03z. Wind then gradually
becoming light and variable after 28/03Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions will persist through at least early
next week, along with low relative humidity levels. Typical April
afternoon breeziness are expected today and again over the upcoming
weekend.

A storm system moving to our east will result in strong and gusty
winds on Friday, with critical fire weather conditions possible
across the eastern half of southeast Arizona below 6000 feet. A Fire
Weather Watch is in effect below 6000 feet for Friday from 10 AM to
8 PM MST for all of Fire Weather Zone 152, far eastern portions of
Fire Weather Zone 151, southern portions of Fire Weather Zone 153 and
in Fire Weather Zone 154 below 6000 feet.

Strong gusty winds and critical fire weather conditions may return
to southeast Arizona early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for AZZ151>154.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.